Information regarding illicit or fake benzodiazepines

Date Added: 27/07/2020

Background

Illicit drugs sold as benzodiazepines (often referred to as “street benzos”) have been found to contain some very harmful substances and are increasingly reported to be causing hospitalisations and deaths in the UK.

005915620.jpgThese illicit products are often available in blister packs or pharmacy tubs to make them appear to be genuine medicines. Packaging, or markings on tablets and capsules, might say pills contain a certain dose of diazepam (often referred to as ‘Valium’) or alprazolam (often referred to as ‘Xanax’) but they may not actually contain any of those substances at all. Instead they may contain other high-potency benzodiazepines or their analogues, or other dangerous substances not for medical use.

Since the strength and ingredients of these tablets and capsules varies widely, people who use “street benzos” cannot be sure how strong they are or what they are taking.  Alcohol and some drugs depress the central nervous system, which affects a person’s breathing. The drugs that do this include:

  • benzodiazepines
  • gabapentinoids (including pregabalin and gabapentin)
  • heroin and other opioids

This means that using any combination of these types of drugs with or without alcohol increases the risk of overdose and death. This risk may be greater with high potency benzodiazepines or their analogues.

Benzodiazepine use can negatively affect mental health and increase the risk of suicidal thoughts, particularly in young adults and those who are alcohol or opioid dependent.

Advice for people who use drugs:

  • avoid buying or using tablets sold as benzodiazepines as described above
  • don’t use any combination of benzodiazepines, opioids such as heroin and gabapentinoids such as gabapentin and pregabalin, with or without alcohol.
  • if you’re going to use any drugs, make sure someone is around when you take them (if you overdose alone nobody can help you)
  • be extra cautious about the sources from which you get your drugs, and about the drugs you take, test the dose by starting with a small test dose (1/2 a pill) and waiting at least an hour before taking more
  • seek treatment for your drug use if it is causing you problems and you are not already in treatment

If you are with someone when taking drugs:

  • Watch carefully for the signs of an overdose like drowsiness, shallow breathing, dizziness, poor balance, muscle weakness, fainting and unconsciousness.
  • If someone overdoses:
    • call 999 immediately for an ambulance
    • give them any available naloxone if you think they have taken opioids and are competent to do so
    • give immediate first aid basic life support (recovery position and monitor the airway, breathing and pulse)
  • Naloxone can be administered. If opioids were part of the overdose mix, Naloxone is likely to reverse the respiratory depression and aid resuscitation. Naloxone is unlikely to cause any harm if the patient has not taken any opioids.
  • Do not assume that a person who is still functioning normally will not worsen later – stay with them until the ambulance arrives

Call SMART on 01202 735777 for further advice or support.

Training
Courses
Read
More
Treatment
Read
More
Serenitea Café
Read
More
Latest News
& Events
Read
More
Your Choice
Read
More